Topiramate May Raise Risk of Psychiatric Comorbidities in Patients With Epilepsy
VANCOUVER, BC—The antiepileptic drug (AED) topiramate may increase risk of developing psychiatric comorbidities in people with epilepsy when compared with valproate, carbamazepine, lamotrigine, and levetiracetam, all of which may lower risk, according to study results reported at the 68th AAN Annual Meeting.
Noting that people with epilepsy have a relatively higher risk of developing psychiatric illnesses, Gary Yuen-ming Kai, Li Ka Shing Faculty of Medicine, University of Hong Kong, and colleagues investigated the use of AEDs and subsequent psychiatric comorbidities by conducting a retrospective case-control study. They identified 91 cases of patients with epilepsy with a subsequent diagnosis of psychiatric illnesses and 656 controls, defined as those with epilepsy without psychiatric comorbidities, and matched the two groups for age, gender, seizure, and types of epilepsy.
Inclusion criteria included any AED use for longer than 6 months. “AED usages between the diagnoses of epilepsy and psychiatric disease in the index group were compared to the usages after the diagnosis of epilepsy in the control group.”
Among all patients, valproate was the most commonly prescribed AED (47.7%), followed by carbamazepine (28.5%), phenytoin (27.4%), clobazam (16.7%), lamotrigine (15.4%), levetiracetam (11.9%), phenobarbital (11.5%), oxcarbazepine (9.9%), topiramate (6.2%), and gabapentin (5.1%).
Multivariate analysis adjusted for concurrent use of other AEDs showed that topiramate use was associated with an increased risk of developing psychiatric comorbidities, with an odds ratio (OR) of 2.65 (95% confidence interval [CI] 1.157–6.05).
In contrast, decreased risks of developing psychiatric comorbidities were associated with valproate (OR 0.48; 95% CI: 0.30–0.79), carbamazepine (OR 0.52; 95% CI: 0.29–0.94), lamotrigine (OR 0.27; 95% CI: 0.10–0.69), and levetiracetam (OR 0.188; 95% CI: 0.06–0.65).
“Further research is required to clarify the causal relationship between AEDs and the psychiatric comorbidities in epilepsy,” they concluded.